Hail, Oldham
- When
- May 3, 5:30 PM CST
- Where
- Oldham County, 7.69 mi NNW of Boys Ranch
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.630, -102.310
During the late afternoon of May 3rd, the combined Oklahoma and Texas Panhandles saw abundant moisture and instability in place. An upper level disturbance moved across the Panhandles from west to east and sparked scattered severe thunderstorms that produced quarter to golfball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late afternoon of May 3rd, the combined Oklahoma and Texas Panhandles saw abundant moisture and instability in place. An upper level disturbance moved across the Panhandles from west to east and sparked scattered severe thunderstorms that produced quarter to golfball size hail. A cold front moved through the night of the 4th, and pushed abundant moisture further south and combined with enough instability for a couple of storms that produced quarter to ping pong ball size hail in the southern Texas Panhandle near Amarillo, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 5:22 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 622 PM CDT Fri May 3 2024 ...New AVIATION... .SHORT TERM ... (This evening through Saturday night) Issued at 249 PM CDT Fri May 3 2024 Morning clouds have begun to clear out, with partly cloudy skies being observed for the northern and western Panhandles, while the southeastern TX Panhandle remains cloudy. Starting to see on satellite a cumulus field trying to grow vertically in eastern New Mexico near Tucumcari, and to a lesser extent the Texas Panhandle, suggesting some instability that is still inhibited by a cap. With much of the afternoon left, it's becoming more plausible that the cap could be breached in eastern New Mexico and the western Panhandles and at least a few thunderstorms will be able to develop later as the dryline mixes east. If so, MLCAPE values between 1000- 2000 J/kg are possible in the western Panhandles along with 30-40 kts effective shear, suggesting any thunderstorm will be capable of producing large hail and damaging winds. A tornado can't be ruled out in the western Panhandles later in the afternoon through the early evening, but seems unlikely at this time. It's possible that any thunderstorm that can develop would begin to weaken as it moves into a more stable airmass in the central Texas Panhandle this evening. There is a signal that additional thunderstorms will be able to develop in the Oklahoma Panhandle this evening but the signal is rather weak among the CAMs. Tonight, a squall line is expected to develop in western Kansas along a cold front. Current expectation is that it will produce an outflow boundary that advances ahead and chokes off the access to unstable air and weakens before it reaches the Oklahoma Panhandle. However, this cold front will make its way through the Panhandles tonight, and it's possible that a moderately strong and moist southerly LLJ will ascend above the cold front and help develop showers and thunderstorms. If so, there may be enough elevated instability for the threat of overnight large hail. With that said, the CAMs are not at all excited about the potential for rain tonight while the global models are. NBM seems to be siding with the global models by giving 50-80% PoPs. Feel as though this is too aggressive right now given CAM agreement and underwhelming upper-level support, thus have decreased PoPs to generally 20-50% tonight. Tomorrow, the Panhandles will be behind the cold front and the surface winds turn from easterly to southeasterly. Clouds should once again be prevalent across the area but perhaps may break up some in the afternoon. A weak shortwave trough will approach western Texas in the afternoon, but it appears the better forcing for ascent and moisture will be located to the south of the Panhandles. There is a chance that some rain and embedded thunder will make its way up into the southern Texas Panhandle as a result of some more significant thunderstorm activity outside of the CWA, but for now, it doesn't look to be a widespread rain event or much of a beneficial rain event. Once again, NBM is quite aggressive with the PoPs tomorrow afternoon through tomorrow night. Have opted to decrease the rain chances in general, especially in the northern Panhandles tomorrow evening. Still feel PoPs are still too high tomorrow night but will leave it for now. Vanden Bosch && .LONG TERM... (Sunday through next Thursday) Issued at 249 PM CDT Fri May 3 2024 Lingering slight chance to chance pops Sunday morning will quickly diminish from west to east by afternoon as the upper level shortwave trof moves east of the region. Attention then turns to a much stronger upper level low pressure storm system slated to move across the central and northern Rockies and adjacent plains Monday into Tuesday. This suggested path offered by the latest short and medium range models indicates more of a dry, windy, and warm scenario for most of the OK and TX Panhandles. The far eastern zones may retain just enough moisture for a long enough time frame ahead of the eastward moving dryline Monday morning into the afternoon hours to warrant a slight chance for showers and thunderstorms. NBM pop values for that area look reasonable and were included in the grids. Winds may approach or exceed advisory criteria across parts of the western and central sections on Monday due to the rather steep pressure gradient. Dry weather and above normal temperatures are expected Tuesday and Wednesday, followed by passage of another cold front Wednesday night which will lead to cooler temperatures on Thursday. Medium range models and associated ensembles are in reasonable agreement and were accepted. 02 && .AVIATION... (00Z TAFS) Issued at 610 PM CDT Fri May 3 2024 MVFR cigs still persist at Amarillo this afternoon, these should briefly scatter ahead of a approaching cold front. Currently ahead of a cold front the winds are ESE and gusty mainly in the 20s kt range to low 30s kt. A few thunderstorms are present in this environment ahead of the cold front with KGUY and KDHT being the more likely stations to see them on station. These storms can become severe with large hail and damaging gusty winds. The cold front is expected to arrive in the northern panhandles around midnight and then rapidly push through. This would shift the winds to the N with gusts likely increasing in strength. Low clouds of MVFR to IFR are likely to occur post passage of the cold front. For KGUY and the OK panhandle there will be a chance for thunderstorm to occur along the cold front. These thunderstorm are unlikely to persist into the TX panhandle. For Saturday afternoon the clouds will likely scatter out with VFR conditions returning. The winds will also likely weaken and cease gusting while shifting to become more easterly. && .FIRE WEATHER... Issued at 249 PM CDT Fri May 3 2024 Depending on how much rain falls through the weekend and where such rainfall occurs will dictate any fire weather concerns early next week. Based on latest numerical weather model guidance and rainfall forecasts, elevated to critical fire weather conditions may develop across much of the western and central sections of the Oklahoma and Texas Panhandles on Monday and Tuesday due to strong winds and low relative humidity values along with the possibility of dry fuels and little greenup in locations that have not had much rain during the past several weeks. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 50 68 51 74 / 30 30 60 20 Beaver OK 48 70 49 75 / 50 20 40 30 Boise City OK 42 65 44 76 / 40 10 20 20 Borger TX 51 72 52 78 / 20 30 50 20 Boys Ranch TX 49 71 50 80 / 20 20 50 20 Canyon TX 49 69 51 75 / 30 30 60 20 Clarendon TX 53 68 53 72 / 30 40 60 30 Dalhart TX 44 68 45 76 / 20 10 40 20 Guymon OK 45 68 47 75 / 40 10 30 20 Hereford TX 50 69 51 77 / 20 30 60 20 Lipscomb TX 51 69 51 75 / 40 30 60 30 Pampa TX 51 68 51 74 / 20 30 60 30 Shamrock TX 54 69 53 73 / 40 40 60 40 Wellington TX 55 71 54 73 / 40 50 60 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....02 AVIATION...98
Hazardous Weather Outlook National Weather Service Amarillo TX 245 PM CDT Fri May 3 2024 OKZ001>003-TXZ001>020-317-041100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 245 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are possible through tonight across the Oklahoma and Texas Panhandles. Some storms will have the potential to become severe, with large hail and damaging winds the primary hazards. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across parts of the Oklahoma and Texas Panhandles Saturday through Monday afternoon. A few storms may become severe with large hail and damaging winds the primary hazards. Elevated to critical fire weather conditions may develop Monday and Tuesday across western and central sections of the Oklahoma and Texas Panhandles due to strong winds and low relative humidity values. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through tonight. Area fire managers and emergency officials should remain alert for elevated to critical fire weather conditions Monday and Tuesday. 02
Special Weather Statement
National Weather Service Amarillo TX
346 PM CDT Fri May 3 2024
TXZ006-011-032115-
Hartley TX-Oldham TX-
346 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OLDHAM AND SOUTH
CENTRAL HARTLEY COUNTIES THROUGH 415 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Oldham
and south central Hartley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3557 10304 3581 10269 3554 10242 3524 10293
3541 10304
TIME...MOT...LOC 2045Z 235DEG 35KT 3549 10299
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LFMSpecial Weather Statement
National Weather Service Amarillo TX
454 PM CDT Fri May 3 2024
TXZ017-018-317-032230-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
454 PM CDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES THROUGH 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Happy, or 15 miles south of Canyon, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wayside and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10193 3481 10197 3502 10158 3477 10143
3475 10152
TIME...MOT...LOC 2154Z 244DEG 25KT 3477 10184
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
457 PM CDT Fri May 3 2024
OKZ001-TXZ001-032230-
Cimarron OK-Dallam TX-
457 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CIMARRON AND NORTHWESTERN
DALLAM COUNTIES THROUGH 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Kim to 7 miles northwest of
Clayton Lake State Park. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texline, Kenton, Wheeless, and Black Mesa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3700 10263 3698 10261 3632 10298 3636 10304
3650 10304 3650 10300 3700 10300
TIME...MOT...LOC 2156Z 324DEG 27KT 3722 10310 3665 10341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
536 PM CDT Fri May 3 2024
OKZ001-032300-
Cimarron OK-
536 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CIMARRON COUNTY THROUGH
600 PM CDT...
At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Black Mesa Park to near
Seneca. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kenton, Wheeless, Black Mesa Park, and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3699 10225 3650 10278 3650 10300 3700 10300
TIME...MOT...LOC 2236Z 272DEG 25KT 3697 10274 3666 10311
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HarrelSpecial Weather Statement
National Weather Service Amarillo TX
607 PM CDT Fri May 3 2024
OKZ001-TXZ001-032330-
Cimarron OK-Dallam TX-
607 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT CIMARRON AND NORTHWESTERN DALLAM
COUNTIES THROUGH 630 PM CDT...
At 606 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Kenton to Wheeless to 10
miles east of Texline. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boise City, Texline, Kenton, Wheeless, Black Mesa Park, and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3699 10227 3653 10227 3631 10304 3650 10304
3650 10300 3700 10300
TIME...MOT...LOC 2306Z 244DEG 30KT 3681 10309 3671 10291 3641 10284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LFMThe Amarillo radar (KAMA), 70 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
6 hail. Local standard time, as filed.
Hail up to penny size fell to the north of the main hail core of the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184733, 1184734, 1184735, 1184736, 1184737, 1184746.